It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-30-2009, 02:45 AM   #1
Newbie
(male)
 
Join Date: Dec 2009
Posts: 2
razo30 HB User
Elevated Liver Functions With Simvastin used for 3 months

I am new to taking cholesterol medicine.

I am 29 years old 5' 10'' 172 lbs with body fat percentage of 24%. I am not in the best shape, but I am not overweight.

My family has a history of having high cholesterol, both of my parents are over 300 with medicine. My mother and father both take Liptor and they are now below 200. My sister is at 275 total without statin.

I was trying to put off taking a statin but my doctor finally told me diet and exercise were not going to be enough.

My last test my total cholesterol was 330 before medicine
my HDL is in the high 50's to low 60s, but my LDL is just out of control.

I was first prescribed Zocor, which I took the generic Simvastin 40MG. I just finished taking it for 3 months, and went to get a blood test.

The doctor immediately called me and said it had elevated my liver functions and stopped me on Zocor.

He recommended I taked Liptor if that is what my parents are taking and it works for them. I am suppose to go into the office in another month for another liver blood test.

The questions my doctor asked me is if I drink or have hepatsis. I don't drink any alcohol, so he is also going to test me for hepatesis.

What else would cause my liver functions to go so high? Is it just a side effect to the Zocor medicine. Will taking another statin produce different results.

Thanks in advance.

Last edited by razo30; 12-30-2009 at 02:46 AM.

 
Old 12-30-2009, 07:18 PM   #2
Senior Veteran
(female)
 
Join Date: Aug 2008
Location: California
Posts: 660
missy222 HB Usermissy222 HB Usermissy222 HB Usermissy222 HB Usermissy222 HB Usermissy222 HB User
Re: Elevated Liver Functions With Simvastin used for 3 months

Hi Razo30,

I took Zocor 40 mg for many years until this last June when I started feeling really bad due to my muscle aches. I never had a problem for the first two years and then my last blood test showed my liver enzymes rising and my kidneys starting to fail. I quit taking Zocor even though my doctor wanted me to continue taking it. My cholesterol too was in the 300's when I was first prescribed it and it really did help to lower my numbers close to normal range, but at what cost to my physical well being? I still think I have permanent muscle damage from taking Simivastatin. I have recently started taking CoEnzyme Q-10 and plan to take red rice yeast supplements to lower my cholesterol.

By the way, how high were your liver enzymes (ALT AST)?

Take care,
Missy

 
Sponsors Lightbulb
   
Old 12-31-2009, 02:13 PM   #3
Senior Veteran
(male)
 
Join Date: Apr 2005
Location: N.Y
Posts: 705
ACE28 HB UserACE28 HB UserACE28 HB UserACE28 HB User
Re: Elevated Liver Functions With Simvastin used for 3 months

Quote:
Originally Posted by missy222 View Post
Hi Razo30,

I took Zocor 40 mg for many years until this last June when I started feeling really bad due to my muscle aches. I never had a problem for the first two years and then my last blood test showed my liver enzymes rising and my kidneys starting to fail. I quit taking Zocor even though my doctor wanted me to continue taking it. My cholesterol too was in the 300's when I was first prescribed it and it really did help to lower my numbers close to normal range, but at what cost to my physical well being? I still think I have permanent muscle damage from taking Simivastatin. I have recently started taking CoEnzyme Q-10 and plan to take red rice yeast supplements to lower my cholesterol.

By the way, how high were your liver enzymes (ALT AST)?

Take care,
Missy
Missy - High liver enzymes can be a real problem and signals liver damage. Maybe you can try taking half the dosage, after you check with your doctor. You can also try a very low dosage (5mg) of Crestor which is just as potent as Simvastatin. The Red Yeast Rice is similar to statins, the only problem is the muscle side effects are still possible and you don't know what your taking, because it's not FDA approved and Red Yeast Rice can be just as dangerous in high doses. CoEnzyme Q-10 is safe, as is taking Plant Sterols such as Cholestoff. A popular herb sold in most stores is known as "Milk Thistle". This will help heal your liver and can reverse the negative medication side effects. Some Pharmacy sites recommend this herb very highly to improve liver function.

 
Old 01-01-2010, 07:21 PM   #4
Senior Veteran
(female)
 
Join Date: Aug 2008
Location: California
Posts: 660
missy222 HB Usermissy222 HB Usermissy222 HB Usermissy222 HB Usermissy222 HB Usermissy222 HB User
Re: Elevated Liver Functions With Simvastin used for 3 months

Hi Ace28,

Thanks for the information. I have bought some Milk Thistle but am afraid to take it because I suffer from allergies and it states on the bottle, not to take if you are allergic to rag weed and I'm not sure what I am allergic to. I hope soon I can get up the nerve to take one. I'm not sure I would ever take another statin, my muscles aches are still bad. I have read on this board really good results with Red Rice Yeast but I haven't bought any yet. I hear Nature Plus is the best so I will look for that. I have been taking the COQ10 for about a week now, but haven't noticed any difference.

Thanks again for your input.

Happy New Year!
Missy

 
Old 01-02-2010, 06:51 PM   #5
Senior Veteran
(male)
 
Join Date: Apr 2005
Location: N.Y
Posts: 705
ACE28 HB UserACE28 HB UserACE28 HB UserACE28 HB User
Re: Elevated Liver Functions With Simvastin used for 3 months

Missy - Reactions are always possible, but they appear to be rare. Milk Thistle appears to be the safest and most studied herb for liver function. An added plus with Milk Thistle is improved digestion. When you take Milk Thistle, do not take it with any medications. Take it at a different time. Apparently, Milk thistle can affect the way some medicines work and processed by the liver. So can many other herbs. An excellent brand is TRUNATURE which is sold at COSTCO stores. It's probably the best price. The CVS brand is also rated as a good product by CONSUMERLAB testing. It should specify an 80-85 % Silymarin extract on the bottle to assure quality. Milk Thistle and Turmeric are also being researched for cancer prevention.

Last edited by ACE28; 01-02-2010 at 06:52 PM.

 
Old 01-03-2010, 04:39 PM   #6
Senior Veteran
(female)
 
Join Date: Aug 2008
Location: California
Posts: 660
missy222 HB Usermissy222 HB Usermissy222 HB Usermissy222 HB Usermissy222 HB Usermissy222 HB User
Re: Elevated Liver Functions With Simvastin used for 3 months

Hi Ace,

Thanks for the information, you have been very helpful!! I have a Costco right down the street and will check out their milk thistle.

Thanks again,
Missy

 
Old 01-04-2010, 10:29 AM   #7
Senior Veteran
(male)
 
Join Date: Dec 2008
Location: United States
Posts: 1,440
tjlhb HB Usertjlhb HB Usertjlhb HB Usertjlhb HB Usertjlhb HB User
Re: Elevated Liver Functions With Simvastin used for 3 months

Quote:
Originally Posted by razo30 View Post
I am 29 years old 5' 10'' 172 lbs with body fat percentage of 24%. I am not in the best shape, but I am not overweight.
24% body fat is fairly high for a man, especially for a younger man.

For a man, typically 25% to 26% is the limit of the "acceptable" range, but 17% or lower is generally considered more desirable. Also, based on formulas that calculate body fat percentage only from height and weight or BMI, population averages for men of BMI 25 are probably in the 20% to 22% range. Since your BMI is 24.7, you are probably fatter than the average man of your BMI. That is not good, since BMI of 25 is the typical threshold for "overweight" -- you are probably as fat as a typical man with BMI of 26 or 27 (but have less muscle, which is also not good).

Loss of excess body fat (by the usual means of cleaning up your diet and increasing exercise) should help lower your LDL levels. Diet also affects LDL in other ways. Try to avoid trans-fats from hydrogenated oils and saturated fats; consume unsaturated fats instead. If your genetics are unfavorable in the LDL department, that still might not be sufficient to get off of the drugs, but may allow taking lower doses of drugs, with less risk of unpleasant side effects.

Last edited by tjlhb; 01-04-2010 at 10:31 AM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Health problems with entire class of drugs Lulubells High Cholesterol 13 01-24-2010 09:35 AM
10 yr old with elevated liver enzymes hockey mom Children's Health 14 01-01-2010 07:47 AM
Bloated liver, sharp pains and high depakote levels irishbookfairy Liver & Pancreas Disorders 2 06-07-2009 12:48 AM
Abnormal Liver Results strawberryx7 Endocrine Disorders 9 05-31-2008 06:54 AM
Fatty Infiltration of Liver causing back discomfort? trojan23_us Liver & Pancreas Disorders 10 09-11-2007 02:59 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 07:57 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!